I appear to be allergic to all medications but am getting worse whilst awaiting specialist....any thoughts or guidance please

Was told reading in bloods was 43 (not 9-21) and this was deemed urgent as I have been so ill....

Doc prescribed Carbimadole (but allergic to) and now Propylthiouracil says no other options until specialist seen me as all symptoms show underactive thyroid but reading is high so they are stumped

26 Replies

oldestnewest
  • Hi, Was this free t4? Only guessing because the reference range looks about right..... If the free t4 isn't being converted into free t3, then you would have hypothyroid symptoms even though the free t4 looked high.

    T4 is an inert storage hormone and to be of use it has to be converted into t3. You are classed as hyperthyroid when you have very high t3 ... But the reference range generally goes somewhere from 5 to 8. .......

    You need a full set of thyroid profile tests ASAP. You need antibodies, free t3. Free t4 and tsh. If the doctor is too incompetent you can get the tests done yourself for around £100... You deal direct with the lab yourself.

    If hyperthyroid symptoms are causing problems, this can be alleviated by beta blockers as a temporary fix. What actual symptoms do you have?

  • Thank you; I am totally tired out, lack of appetite, hair loss, palpitations and anxiety and I think mis-diagnosed Raynauds Disease, lymphatic glands up and shaky.....

  • Whew! I think you should probably add a saliva adrenal test to the ones needed. The doc won't be any help with that one, so it will cost about £70 from somewhere like Genova diagnostics.i. Deffo get a full thyroid profile too!

    Xx

  • Yes I am due to see a specialist on the 20th of May in Oxford, but will look up the tests thank you. My GP is being good so far but only so much they can prescribe before the specialist apparently am Dr V Vaks...

  • Me too. My joints are so painful I feel about 90 not 52. I too was on carbizamole and now PTU and am waiting radioactive iodine treatment x

  • Please research all your options before going for RAI.

  • Why?

  • RAI and surgery are both very final. Once your thyroid has gone you will never get it back.Some people are fine after, but many have problems. Also if you have any eye symptoms that could point to Thyroid Eye Disease, having RAI will almost definately make the condition worse. If you have Graves, even without your thyroid, you will still have Graves.

  • I agree a friends daughter had the operation in the US and now is unable to work as cannot function, no sleep patterns, deep depression, anxiety...the list go's on

  • see my post below.

  • I have been diagnosed with Tendonitis in all joints....interesting that this also links to the Thyroid...thank you

  • You could be allergic to the binders and fillers in the meds. The liquid forms of the meds are indicated in such cases but good luck finding them :-(

  • Hi Sitara, please do check the other ingredients of the tablets. There are a lot that have additional ingredients such as lactose monohydrate, which can cause people a lot of problems, such as inflammation and other signs of allergy. It's ironic and ludicrous in my mind to put such things into drugs when lactose intolerance, for example, can be a serious condition.

  • Yes I have lactose intolerance and they know this too but have said its tough as the only 2 meds they can prescribe have them so I had to try them and highly allergic to both.....the manufacturers must be nuts as lactose seems to go hand in hand with Thyroid issues.

  • An excerpt from Dr Toft of the BTA in an article in Pulse Online (doctors' mag)

    4 How does thyroid eye disease manifest itself and how is it treated?

    Most patients presenting with the hyperthyroidism of Graves’ disease will have some evidence of thyroid eye disease, ranging from lid retraction with excessive lacrimation in bright light to marked exophthalmos with limited eye movements, diplopia and reduced visual acuity.3

    The hyperthyroidism of Graves’ disease and thyroid eye disease are best considered as two separate, organ-specific autoimmune conditions, which frequently coexist. This explains why the eye disease may precede the hyperthyroidism or even occur for the first time years after successful treatment of hyperthyroidism.

    The eye disease has its own natural history – a period of deterioration, followed by one of stability and ultimately of some improvement. But the ophthalmopathy will worsen if thyroid function is not controlled – whether through inadequate or excessive treatment.

    The eye changes often persist for two to three years after successful treatment of the hyperthyroidism and although there may be significant improvement there is often residual disease, which can be improved by orbital decompression, strabismus surgery and eyelid surgery.

    Of all treatments of the hyperthyroidism of Graves’ disease, iodine-131 therapy is associated most often with a worsening of the ophthalmopathy. For that reason it is relatively contraindicated in patients with significant eye disease. For these it may be better to use combination therapy with carbimazole and levothyroxine for the best possible control of thyroid function.

    But if radioiodine is the chosen therapy, enteric-coated prednisolone 30-40mg daily should be prescribed for six weeks, as this has been shown to prevent deterioration of ophthalmopathy.

    5 Patients with hyperthyroidism often ask for advice on drug treatment versus radioiodine therapy. Can you summarise the pros and cons of each?

    The three treatments for hyperthyroidism of Graves’ disease – antithyroid drugs, iodine-131 and surgery – are effective but none is perfect.

    Iodine-131 will almost certainly cause hypothyroidism, usually within the first year of treatment, as will surgery, given the move towards total rather than subtotal thyroidectomy.

    There is no consensus among endocrinologists about the correct dose of thyroid hormone replacement so patients may prefer to opt for long-term treatment with carbimazole. Standard practice is that carbimazole is given for 18 months in those destined to have just one episode of hyperthyroidism lasting a few months.

    But there’s no reason why carbimazole shouldn’t be used for many years in those who do relapse. Any adverse effects such as urticarial rash or agranulocytosis will have occurred within a few weeks of starting the first course.

    Iodine-131 treatment for toxic multinodular goitre is the most appropriate choice as hypothyroidism is uncommon. Surgery would be reserved for those with very large goitres and mediastinal compression.

    Once hyperthyroidism has developed in a patient with a multinodular goitre, it will not remit and any antithyroid therapy would have to be lifelong.

  • Interesting as I have a list of auto-immune diseases already....makes me wonder if they should have started testing my Thyroid years ago when I went from a size 10 to 24 in less than 2 years and have never changed diet, lifestyle etc: this went along with depression, anxiety and the diagnosis of the auto immune but 20 years on just looked at the Thyroid.....

  • Hi Sitara, although your blood tests may seem to indicate hyperthyroid, your symptoms say that your problem is hypothyroid.

    A possible explanation of this is reduced sensitivity to thyroid hormone, also referred to as thyroid hormone resistance. This is genetic so a good indicator would be if you have other family members with thyroid or similar issues. Often for people with this condition the body produces extra thyroid hormones to compensate for the problem.

    It is not uncommon for doctors to diagnose this as hyperthyroid and give RAI - this will make the situation much worse! What you probably need is more thyroid hormones not less!

    I hope that this makes some sense. Reduced sensitivity to thyroid hormone runs throughout my family and I am happy to provide more info if you want.

  • Yes it does, my Mother is on permanent medication for an oveactive thyroid and she is built like a stick...myself on the otherhand has totally opposite symptoms to her so yes thank you :)

  • It is common for people with the same genetic thyroid condition to display different symptoms and for the symptoms to change as they get older. I would suspect that your mother may have the same condition as you - does she feel well on her medication, or does she have any hypo symptoms?

  • My mother runs around, can't keep still, needs little sleep and still cannot move above a size 10 and eats like her mouth is guna heal up...I have the opposite tiredness to the point of chronic fatigue, need at least 12 hours sleep to try and function, on a good day i can manage 2 meals without snacks..unlike my mother who needs 4 and snacks...so opposite sadly :(

  • I am in the UK

  • Can I ask what your 'allergy' symptoms were?

  • Yes, numbness to the face with swelling to the lips, intense pressure on ribcage, with palpitations so bad I could not lie down. Stomach pains, cramps causing dizziness and shaking legs ainly

  • How long were you on the Carbimazole before these symptoms started?

  • I took just 5mg once of the Carbimazole and the same with thePropylthiouracil as I was concerned I split the 50mg tablet in 2 so only 25mg ish and also with this the palpitations were even worse.

You may also like...